With the onset of the Easter long weekend, the tradition of purchasing, giving and eating chocolate-based confectionaries can mean that domestic companion animals such as dogs may have more potential to be exposed to chocolate and thus chocolate toxicosis. Why are dogs so sensitive to Chocolate?
The primary compound within chocolate that causes this problem is theobromine (3,7-dimethylxanthine) and caffeine (1,3,7-trimethylxanthine), which are both methylxanthines. Once chocolate has been ingested, both compounds are rapidly absorbed in the gastrointestinal tract into the circulation. Methylxanthines are also capable of crossing the placenta and being passed into the milk of a lactating dam. In humans, doses are usually low enough that liver metabolism is sufficient to ensure that levels don’t get high enough to be considered harmful.
In dogs, these compounds are metabolised relatively slowly (it takes 17.5 hours for theobromine, and 4.5 hours for the dog’s liver to break down half of the ingested compound). This means that levels can rapidly accumulate, especially if frequent or large amounts of chocolate are consumed.
If levels are high enough, signs including central nervous system stimulation, diuresis and tachycardia (similar to the signs you’d get if you drank too much coffee!). This occurs due to competitive antagonism of cellular adenosine receptors; that is, these methylxanthenes will block the effect of adenosine, which usually has an inhibitory effect in the central nervous system.
Chocolate toxicity has a spectrum of effects in dogs that includes the following:
- Ataxia (moving less)
- Polydipsia (drinking more)
- Polyuria (urinating more)
Additionally, effects on the cardiovascular system can be noted. This is not a comprehensive list, and an affected animal may only show a select few signs.
Affected animals showing clinical signs should be taken to see the vet as early as possible. Treatment will generally depend on the animal itself, how much chocolate the animal has consumed, the severity of the toxicosis.
Stabilisation in the form of supportive care, fluids, monitoring of cardiac status and gastrointestinal decontamination through emesis (vomiting) or lavage, followed by administration of activated charcoal are good initial steps to take. Complications such as seizuring should be treated where applicable (eg with diazepam).